MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT3H08
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Ischemia (1942); Neurological Deficit/Dysfunction (1982); Weakness (2145)
Date of Event 05/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Ischemia and neurological deficits including stroke are known and anticipated complications with these types of procedures and are noted in the device labeling.Therefore, it was determined that these reported adverse events were anticipated procedural complications.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.This report is associated with mfr report numbers: 3005168196-2018-01173, 3005168196-2018-01174.The device was implanted into the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) on (b)(6) 2018 using penumbra smart coils (smart coils).During the procedure, the physician implanted non-penumbra coils and three smart coils.The patient then experienced left hemiparesis four hours after the embolization procedure.The patient was given an integrilin bolus to treat the stroke, and the patient¿s nihss score decreased from 12 to 0 with residual weakness of the left lower extremity, with dorsiflexion and plantar flexion 2/5.This event is considered resolved as of (b)(6) 2018.The stroke was adjudicated to be a serious adverse event with a possible relationship to the smart coil procedure, and a probable relationship to the procedure.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7603853
Report Number3005168196-2018-01175
Device Sequence Number2066698
Product Code HCG
UDI-Device Identifier00814548017013
UDI-Public00814548017013
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue Number400SMTSFT3H08
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2018
Initial Report FDA Received Date06/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other; Required Intervention;
Patient Age60 YR